Thunderstorm Wind, Lee
- When
- April 3, 3:25 AM EST
- Where
- Lee County, 1.5 mi SSE of Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.880, -84.240
Trees were blown down off of Pettis Road.
Clusters of strong to severe storms moved across the tri-state area during the early morning hours of April 3. The main impact was damaging winds with scattered reports of trees and power lines down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Clusters of strong to severe storms moved across the tri-state area during the early morning hours of April 3. The main impact was damaging winds with scattered reports of trees and power lines down. A couple of measured wind gusts of 60 mph or greater occurred in Bay County, FL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 3, 1:55 AM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
255 AM EDT Wed Apr 3 2024
...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.MESOSCALE UPDATE FOR TONIGHT'S SEVERE WEATHER THREAT...
Issued at 905 PM EDT Tue Apr 2 2024
Bottom line: Severe weather remains possible through the overnight
hours into Wednesday morning. Everyone needs to have multiple ways
to receive warnings that will wake them up tonight into Wednesday
morning.
Mid-level water vapor imagery and SPC mesoanalysis shows the
parent trough over the western Great Lakes into the southern
Plains. There is a secondary shortwave diving south along the
western edge of this parent trough that will be something we have
to watch. The latest sounding from TAE shows a stout capping
inversion around 770 mb, but above that, mid-level laps rates are
around 7C/km. Deep layer shear is abundant as well.
We've seen some scattered showers develop over southeast Alabama
and the far western Florida Panhandle so far this evening, but the
better instability and better forcing remains off to our west and
north. Models continue to indicate that through the night, the
secondary shortwave will dive quickly to the south, giving us a
bit more forcing during the overnight hours with quickly dropping
500 mb heights (around 90-120 m within 6-12 hours), but this comes
later in the night. This should help cool some of our mid-levels
off, which may erode the cap somewhat. Additionally, guidance is
insistent on the low level jet strengthening over our forecast
area during the overnight to 45 to 60 knots. This will help
increase the low-level shear and enlarge our hodographs.
Given all this, the severe weather threat continues for our area.
It appears that this may materialize in discrete cells as it
enters our area, mostly over Alabama and Georgia. As it progresses
through our area and the next shortwave dives into the southeast,
we may see a reorganization and resurgence of storms near the
Flint and Apalachicola Rivers late in the night or early in the
morning, then continues eastward. The better environment overall
is across our Georgia counties, but severe weather remains
possible for the entire forecast area. The evening update
maintains the Enhanced Risk of severe weather (level 3 of 5) for
our Alabama and Georgia counties with a Slight Risk (level 2 of 5)
elsewhere. The main threats remain tornadoes (some possibly
strong), large hail, and damaging wind gusts.
Otherwise, timing still remains largely on track from the previous
forecast. Temperatures were adjusted as it doesn't really appear
we'll cool off too much more thanks to increasing warm air
advection through the night.
&&
.SYNOPSIS...
Issued at 250 AM EDT Wed Apr 3 2024
Severe weather threat to continue into this afternoon with damaging
winds, tornadoes, and hail possible.
An extended period of dry weather arrives in the wake of a cold
front from mid-week through the weekend.
A warming trend kicks off early next week.
&&
.NEAR TERM...
(Today and tonight)
Issued at 250 AM EDT Wed Apr 3 2024
The main concern will be the passage of a broken line of strong to
severe thunderstorms across the service area this morning.
At 2 AM EDT, a cold front was entering central Alabama from the
northwest. In advance of the front, a broken line of strong to
severe thunderstorms was on the cusp of entering our southeast
Alabama counties. The air mass in advance of the line was moderately
unstable, with an axis of mixed-layer CAPE around 1500 J/kg. VAD
wind profiles from EVX and EOX radars show a robust southwesterly
low-level jet of 45-50 knots in the 2,000-3,000 foot layer. SPC
mesoanalysis page shows the Significant Tornado Parameter in the pre-
storm environment to be 2-3, reflecting strong kinematics beneath
500 mb westerly flow of 60-70 knots. The 06z TAE sounding showed a
strong cap around 8,000 feet, with steep lapse rates above the cap.
Strong height falls and large-scale lift will erode this cap during
the pre-dawn hours. So an uptick in storm strength, intensity, and
severe potential is expected during the pre-dawn hours. By sunrise,
the strongest storms should be over between Tallahassee and
Valdosta, as well as the I-75 corridor of Georgia. Storms should
exit past the Lower Suwannee Valley late this morning.
Speaking of the low-level jet, it has shown signs of surfacing
recently, with non-convective 40+ mph gusts recently at Marianna and
Donalsonville. Have posted a Wind Advisory from these areas in a
swatch to the east and northeast until about sunrise.
Once storms exit, gust west and northwest winds will follow this
afternoon. Clouds will lift and scatter out, and a drier air mass
will filter in. Winds will stay up tonight, keeping the cool air
advecting in but preventing radiational cooling. Nonetheless, a cool
night with lows in the 40s will prevail, except near 50 along the
immediate coast.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 250 AM EDT Wed Apr 3 2024
Cool and dry conditions prevail through the short-term period thanks
to Eastern US troughing aloft and prevailing surface high pressure.
Temperatures are forecast to be below-normal for early April with a
stable post-frontal airmass in place - highs in the upper 60s/low
70s & lows in the 40s.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 250 AM EDT Wed Apr 3 2024
Ridging slides in from the west in response to the aforementioned
trough shifting off the Atlantic coast this weekend. Forecast
Saturday-Sunday morning lows are in the 40s, then increase to the
50s. The pattern shift change kicks off a warming trend early next
week with high temperatures rebounding to the upper 70s/low 80s by
Sunday. Come Monday, an upstream Northern Plains trough breaks down
the ridge and sends a front our way. These features prompt returning
rain chances to conclude the long-term period.
&&
.AVIATION...
(06Z TAFS)
Issued at 250 AM EDT Wed Apr 3 2024
The main concern will be the passage of a broken line, or perhaps
multiple broken lines, of strong to severe thunderstorms this
morning. In addition, moist southerly flow in advance of the storms
has brought up IFR ceilings for our FL terminals, with DHN, ABY, and
VLD likely to have their ceilings drop a bit more.
Once storms pass east, a little trailing stratiform rain is
possible. Ceilings will start to steadily lift as drier air starts
to filter in behind a cold front. More robust scattering is expected
during the late morning. Gusty west winds will prevail during
daylight hours.
&&
.MARINE...
Issued at 250 AM EDT Wed Apr 3 2024
Scattered showers and thunderstorms attendant to a passing cold
front will pose a gusty wind, waterspout, and hail threat into
tomorrow afternoon. Initially onshore breezy winds quickly turning
out of the northwest after frontal passage will make for advisory
level conditions. A lingering tight pressure gradient in the wake of
this system keeps hazardous boating in place until at least late
Thursday or early Friday.
&&
.FIRE WEATHER...
Issued at 250 AM EDT Wed Apr 3 2024
A cold front will pass the districts this morning, preceded by a
line of strong to severe thunderstorms. Following the front late
this morning, gusty winds will usher in a drier air mass and a
deep mixed layer. This will lead to high dispersion spreading into
districts along and west of the Flint and Apalachicola Rivers
this afternoon. These conditions will overspread the entire region
on Thursday and Friday. A dry air mass will also filter into the
region this afternoon, with widespread Min RH values of 25 to 35
percent on Thursday and Friday. &&
.HYDROLOGY...
Issued at 250 AM EDT Wed Apr 3 2024
Outside of potential pockets of heavy rainfall from the overnight
Tuesday/early Wednesday system, there are no hydrologic concerns. An
extended period of dry weather is expected thereafter, into early
next week. Looking at rivers, a few in the Ochlockonee & Suwannee
basins remain in action stage, but are mostly on a downward
trajectory.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 72 49 71 46 / 100 0 0 0
Panama City 70 53 70 50 / 60 0 0 0
Dothan 68 45 68 43 / 20 0 0 0
Albany 69 46 68 42 / 70 0 0 0
Valdosta 72 49 69 45 / 100 0 0 0
Cross City 73 52 70 48 / 90 0 0 0
Apalachicola 70 55 67 52 / 90 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 AM CDT this morning for FLZ011.
High Rip Current Risk through late tonight for FLZ108-112-114-
115.
GA...Wind Advisory until 8 AM EDT this morning for GAZ125>129-143>146-
155>157.
AL...None.
GM...Small Craft Advisory until 11 PM EDT /10 PM CDT/ Thursday for
GMZ730-750-752-755-765-770-772-775.
&&
MESOSCALE UPDATE...Young
SYNOPSIS...IG3
NEAR TERM...Haner
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Haner
MARINE...IG3
FIRE WEATHER...Haner
HYDROLOGY...IG3Special Weather Statement
National Weather Service Tallahassee FL
234 AM CDT Wed Apr 3 2024
FLZ007>009-108-030800-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
234 AM CDT Wed Apr 3 2024
...STRONG THUNDERSTORMS WILL IMPACT WALTON AND WESTERN HOLMES
COUNTIES THROUGH 300 AM CDT...
At 234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Samson to 8 miles south of
Mary Esther. Movement was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
De Funiak Springs, Santa Rosa Beach, Eglin Air Force Base, Union,
Liberty, Freeport, Paxton, Ponce De Leon, Oakwood Hills, Cluster
Springs, Villa Tasso, Cerrogordo, Rock Hill, Glendale, Pleasant
Ridge, Izagora, New Harmony, New Hope, Piney Grove, and Four Mile
Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3038 8633 3042 8631 3047 8635 3046 8639
3099 8639 3099 8573 3046 8620 3047 8624
3041 8626 3049 8625 3049 8626 3048 8629
3047 8630 3040 8630 3039 8626 3030 8633
3031 8639 3040 8639
TIME...MOT...LOC 0734Z 305DEG 10KT 3103 8610 3029 8669
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
21-HANERPreliminary Local Storm Report
National Weather Service Tallahassee FL
351 AM EDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM Tstm Wnd Dmg 1 W Coppinville 31.30N 85.83W
04/03/2024 Coffee AL 911 Call Center
Report of a downed power line on Whispering
Pines Dr between Maxwell St and Pinedale Dr.
&&
KRSpecial Weather Statement
National Weather Service Tallahassee FL
258 AM CDT Wed Apr 3 2024
FLZ007>011-108-030830-
Central Walton FL-Holmes FL-South Walton FL-Jackson FL-
North Walton FL-Washington FL-
258 AM CDT Wed Apr 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...WALTON...
HOLMES AND CENTRAL WASHINGTON COUNTIES THROUGH 330 AM CDT...
At 258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hartford to 6 miles east of
Destin. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vernon, Graceville, Santa Rosa Beach, De Funiak Springs, Bonifay,
Eglin Air Force Base, Union, Live Oak, Freeport, Ponce De Leon,
Caryville, Esto, Westville, Ebro, Campbellton, Noma, Black, Whitehead
Crossroads, Villa Tasso, and Cerrogordo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.
&&
LAT...LON 3038 8633 3042 8631 3040 8623 3043 8626
3043 8625 3039 8611 3044 8616 3047 8613
3046 8619 3050 8620 3046 8639 3060 8639
3100 8600 3100 8536 3041 8592 3039 8599
3026 8607 3038 8640
TIME...MOT...LOC 0758Z 274DEG 19KT 3102 8571 3039 8638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
21-HANERSpecial Weather Statement
National Weather Service Tallahassee FL
306 AM CDT Wed Apr 3 2024
ALZ068-030830-
Geneva AL-
306 AM CDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN GENEVA COUNTY THROUGH
330 AM CDT...
At 306 AM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Geneva, Hartford, Slocomb, Malvern, Black, Fadette, Kellys
Crossroads, Eunola, Dundee, Geneva Municipal A/P, Vaughanville,
Merritts Crossroads, Hendrix Crossroad, Light, Somerset, and
Thurston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.
&&
LAT...LON 3120 8552 3112 8548 3100 8549 3099 8600
3101 8601
TIME...MOT...LOC 0806Z 249DEG 25KT 3094 8591
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
21-HANERSpecial Weather Statement
National Weather Service Tallahassee FL
416 AM EDT Wed Apr 3 2024
FLZ012-108-112-030845-
Coastal Bay FL-Inland Bay FL-South Walton FL-
416 AM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BAY COUNTY THROUGH 445
AM EDT/345 AM CDT/...
At 416 AM EDT/316 AM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles west of Panama City Beach, moving northeast at
45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, St Andrews State Park, Southport, Cedar Grove, Dirego
Park, College Station, Gulf Resort Beach, West Panama City, Bahama
Beach, Biltmore Beach, Sunnyside, Brannonville, Millville, Vicksburg,
and West Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3044 8576 3044 8567 3016 8553 3010 8585
3022 8605 3024 8612
TIME...MOT...LOC 0816Z 247DEG 38KT 3017 8605
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
21-HANERSpecial Weather Statement
National Weather Service Tallahassee FL
325 AM CDT Wed Apr 3 2024
ALZ068-069-FLZ009-011-030900-
Geneva AL-Houston AL-Holmes FL-Jackson FL-
325 AM CDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN GENEVA...CENTRAL
HOUSTON...NORTHWESTERN JACKSON AND NORTHEASTERN HOLMES COUNTIES
THROUGH 400 AM CDT...
At 325 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Geneva, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cottonwood, Graceville, Dothan, Hartford, Taylor, Ashford, Slocomb,
Cowarts, Webb, Kinsey, Malvern, Rehobeth, Avon, Esto, Madrid,
Campbellton, Noma, Black, Memphis, and Kellys Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.
&&
LAT...LON 3099 8592 3130 8531 3100 8513 3080 8582
TIME...MOT...LOC 0825Z 247DEG 51KT 3094 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
21-HANERThe Robins AFB radar (KJGX), 122 km away, was scanning. The volume nearest the first event began at 08:21 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were blown down off of Pettis Road.
Trees were blown down on North Doublegate Drive.
A tree was blown down in western Mitchell County.
A tree was blown down on Chaserville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171337, 1171338, 1171339, 1171341.